I have had several tests over the past few weeks for recurrence of pvc"c which I have been medicating for for the past
40 years. I have been on Inderal all this time, now propanolol, and it has pretty much kept the pvc's at bay. I did have some very stressful, life changing issures come up a few weeks back, (lost my home) and I have not been able to get the pvc's under control. I am still taking the propanolol about 120 mg daily. I have them thru out the day. I finanally saw a cardiologist, and althought he seemed unconcerned about them, I really have a difficult time getting thru the day feeling happy and quality of life in tact. He wants to change my meds. starting with Toprol XL and if this does not work, Carvedilol 6.25 . Has anyone been on either of these meds and what do you think? I do not have high blood pressure, just pvc'c which I had under control with the Propanolol (Inderal) for several years. don't know if the stress kicked them up? any feed back on the med's would be very helpful. tx
Hi, I'm on propranolol (it's an r there, propran, it really doesn't make sense ;). I take 10 mg twice a day, in higher doses it actually provokes more PACs or PVCs because my heart rate gets too slow.
I think propranolol works great against the palpitations, especially those happening during anxiety or stress. Anyway, it's an old medication (non-selective beta blocker) and my doctor keeps telling me to try metoprolol (Toprol). I don't, because what I use now works great. In addition, a non-selective beta blocker removes other effects of anxiety (panic, tremor, noises in stomach, etc).
Yep stress will kick those puppies up believe me...you want to obey the rules of engagement w. PVC's which is to change around your lifestyle a little if you haven't already...you should knock out all caffeine and this means coffee, tea, any sodas with color in them except root beer, limit your sugar intake, no chocolate, stay away from energy drinks or anything that has electrolytes in it like gatorade type of products, drink lots of water not vitamin waters but plain water, try to limit your stress and try to get a good nite of sleep each nite...I had PVC's pretty badly a few years ago and chose to have it taken care of along with a couple of other issues at the time thru an ablation...i take a low dose of antenolol now even after the procedure as a safety net for fear they'';ll pop back up on me and so far so good. You may want to put things into perspective Jeannie...i know you are going thru a stressful time in your life but without your health things go from bad to worse...like i said in an earlier post a couple of weeks ago how many people at the end of their life said...."Gee i wish i could have saved my house, or i wish i would have put more hours in at work, or why didn't i buy that car?" You get the general drift of things....i for myself tend to think that when that day comes for me and i am in my final hours it will all come down to my personal accomplishments as a human being, what kind of mom and sister and daughter i was, along with my beliefs....i think its not WHAT we acquire Jeannie its HOW we acquired it and what we had to do to maintain it...i don;'t know if that makes sense but i do know that now that i have a second chance at life i have definately prioritized my life and think about what i will be thinking when that day comes for me even when now i am only in my mid 50's and so far i find myself so much more peaceful and happy.....good luck to you .....
You mention with Propranolol: "in higher doses it actually provokes more PACs or PVCs because my heart rate gets too slow. "
I have not yet tried Beta Blockers or any other prescribed medication for my PVCs. I get a ton of bigeminy and trigeminy when relaxing or laying in bed before i sleep (when my heart rate slows down below 60 bpm or so).
I'm curious if Beta Blockers would help me at all in this case? It seems my PVCs are mostly just provoked by a slow heart rate. Any thoughts on this?
some of us get lucky and find what meds work right away, others like me with heart problems and a whacked out neurological system go through many different meds and still can't tolerate any of them - everything I've tried lowers my HR/BP too much, which is dangerous for me
stress & anxiety will only worsen arrythmia's; making those dreaded things tenfold if we let them; try to find what your triggers are and a way to avoid them at all cost - stress is a huge factor in my life and always has been; I used to exercise to help with it and I tried Lexapro but after the initial few days I didn't notice anything with it, but others have had success with it
PVCs (or PACs for that matter) with slow heart rate can have a different cause than the ones appearing with high adrenaline levels (and high heart rate).
This is advanced electrophysiology, and I won't say I fully understand it (even most doctors don't I think) but I'll give it a try and explain:
The heart cells can all depolarize suddenly, causing PACs and PVCs. Usually this doesn't happen, because the sinus node will depolarize before other cells do. The higher up in the heart, the more likely are the cells to depolarize (sinus node is on top).
When the sinus node is slow, other cells are more likely to depolarize suddenly, causing the PVCs or the PACs.
Beta blockers will further slow the sinus node, and more PVCs or PACs can occur
This was the easy part.
With high adrenaline levels, heart cells are more irritable and likely to suddenly depolarize. Usually this is not a problem, because the sinus node also speeds up, wiping out the possible PVCs or PACs before they happen. However, adrenaline also have effect on calcium channels in the heart, narrowing the channels so more calcium is sustained in the cells at some point, making stronger contractions. But this also has the effect that cells may suddenly depolarize at some point (delayed after depolarizations). Both these effects is reduced by beta blockers, and is the reason why severe ion channel disorders (such as some forms of LQTS and CPVT) are treated with beta blockers.
That was the difficult part and I don't completely understand it :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.